IDEAS home Printed from https://ideas.repec.org/a/spr/sochwe/v22y2004i3p491-514.html
   My bibliography  Save this article

Choosing the level of a public good when agents have an outside option

Author

Listed:
  • David Cantala

    ()

Abstract

The work examines strategy-proof social choice functions which select a level or the location of a public good when its consumption is not compulsory. We assume that agents have single-peaked preferences on the consumption of the public good as well as a reservation utility. Agents opt out of the good whenever they get a utility smaller than their reservation utility. We characterize strategy-proof and efficient social choice functions as well as the ones which are anonymous and group strategy-proof. Finally, we observe that for given preferences a Condorcet winner may not exist. Copyright Springer-Verlag 2004

Suggested Citation

  • David Cantala, 2004. "Choosing the level of a public good when agents have an outside option," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 22(3), pages 491-514, June.
  • Handle: RePEc:spr:sochwe:v:22:y:2004:i:3:p:491-514
    DOI: 10.1007/s00355-003-0228-8
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1007/s00355-003-0228-8
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Bochet, Olivier & Gordon, Sidartha, 2012. "Priorities in the location of multiple public facilities," Games and Economic Behavior, Elsevier, vol. 74(1), pages 52-67.
    2. Jackson, M.O.Matthew O. & Nicolo, Antonio, 2004. "The strategy-proof provision of public goods under congestion and crowding preferences," Journal of Economic Theory, Elsevier, vol. 115(2), pages 278-308, April.
    3. Doghmi Ahmed, 2013. "Nash Implementation in Private Good Economies when Preferences are Single-Dipped with Best Indifferent Allocations," Mathematical Economics Letters, De Gruyter, vol. 1(1), pages 35-42, October.
    4. Dolors Berga & Bernardo Moreno, 2009. "Strategic requirements with indifference: single-peaked versus single-plateaued preferences," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 32(2), pages 275-298, February.
    5. Kim, Sunyoung & Bergantiños, Gustavo & Chun, Youngsub, 2015. "The separability principle in single-peaked economies with participation constraints," Mathematical Social Sciences, Elsevier, vol. 78(C), pages 69-75.
    6. Barberà, Salvador & Berga, Dolors & Moreno, Bernardo, 2012. "Two necessary conditions for strategy-proofness: On what domains are they also sufficient?," Games and Economic Behavior, Elsevier, vol. 75(2), pages 490-509.
    7. Gustavo Bergantiños & Jordi Massó & Alejandro Neme, 2012. "The division problem with voluntary participation," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 38(3), pages 371-406, March.
    8. Barberà, Salvador & Moreno, Bernardo, 2011. "Top monotonicity: A common root for single peakedness, single crossing and the median voter result," Games and Economic Behavior, Elsevier, vol. 73(2), pages 345-359.
    9. Bettina Klaus & Olivier Bochet, 2013. "The relation between monotonicity and strategy-proofness," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 40(1), pages 41-63, January.
    10. Grisel Ayllón & Diego M. Caramuta, 2016. "Single-dipped preferences with satiation: strong group strategy-proofness and unanimity," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 47(2), pages 245-264, August.
    11. Doghmi Ahmed, 2014. "Nash Implementation in Rationing Problems with Single-Crossing Preferences," Mathematical Economics Letters, De Gruyter, vol. 1(2-4), pages 1-6, July.
    12. Doghmi Ahmed, 2016. "On Nash Implementability in Allotment Economies under Domain Restrictions with Indifference," The B.E. Journal of Theoretical Economics, De Gruyter, vol. 16(2), pages 767-795, June.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:22:y:2004:i:3:p:491-514. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.